Michigan, 2025

Damaging Winds and Lightning Strike in Michigan, May 15 to 16, 2025

May 15 to 16, 2025 · NWS MQT · 4 events in 4 counties and zones

A deep low pressure over the Upper Midwest sent multiple rounds of severe weather through the Upper Peninsula, first by an occluded front on the 15th and then with the main low pressure and associated cold front on the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A deep low pressure over the Upper Midwest sent multiple rounds of severe weather through the Upper Peninsula, first by an occluded front on the 15th and then with the main low pressure and associated cold front on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 15, 5:19 PM CST, 1 hour 11 minutes earlier. Its key messages:

  • Strong to severe storms are expected from SW to NE this evening, most likely in the south-central U.P. The strongest storms will pose a large hail and damaging wind threat.
  • Another round of showers and storms, potentially strong to severe, returns for Friday afternoon and evening.
  • Dense fog remains present across the open waters of Lake Superior at least through this evening.
Area forecast discussion, May 15, 5:19 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
719 PM EDT Thu May 15 2025

.KEY MESSAGES...

- Strong to severe storms are expected from SW to NE this evening,
most likely in the south-central U.P. The strongest storms will pose
a large hail and damaging wind threat.

- Another round of showers and storms, potentially strong to severe,
returns for Friday afternoon and evening.

- Dense fog remains present across the open waters of Lake Superior
at least through this evening.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 329 PM EDT Thu May 15 2025

Water vapor and RAP analyses have a negatively tilted trough
swinging over the Dakotas and into western MN, with an upper low
closing off over SD and a prominent dry slot moving northeastward
through south-central MN. An occluded low is analyzed over the
eastern Dakotas, with an occluded front extending southeast across
MN into far northeast IA. Will also note a 40-45kt 850mb LLJ
analyzed across MN. Closer to home, skies have largely cleared out
as daytime mixing has allowed fog/low stratus that plagued most of
the UP earlier today to mix out. However, a cu field has developed
across the area with deepening mixing. If we need further evidence
that we're destabilizing nicely, RAP analysis has as much as
2000j/kg of SBCAPE over most of the UP. This could spell bad news
for later this evening, but more on that shortly. Meanwhile, under
sunny skies, temperatures are having no trouble reaching well into
the 70s, apart from areas where SE flow is onshore of the Great
Lakes (the eastern Keweenaw, the Lake Michigan shorelines). There,
temperatures are only reaching the 60s.

The occluded front continues to work northward the rest of the
afternoon, finally reaching the MI/WI border closer to 00Z on the
nose of the dry slot and LLJ. Model guidance is pretty enthusiastic
about more discrete convection developing across MN and WI along the
front this afternoon coalescing into a broken arc of showers and
storms that will quickly move northeastward through the UP from
around 00-06Z. We'll be running out of daylight by the time this
reaching the UP, so there is some uncertainty regarding how much
surface-based instability we'll have left to play with. However,
HREF still favors MUCAPE up to 1000/1500j/kg as the line moves
through. Modestly curved low level hodographs, bulk shear values 30-
40 kts, and 1-3km SRH upwards of 300 m2/s2 suggest embedded
supercells within the line of storms, posing a very low end tornado
threat. That said, the main hazards will be hail (1-2") and damaging
winds >60 mph.

Meanwhile, a more widespread QPF footprint is expected, with a
widespread 0.25-0.50in expected and higher totals in the heavier
downpours. As storms will be moving rather quickly, flash flood
threat remains rather low, but we'll want to pay attention to
rainfall rates in areas that received excessive rainfall due to
training thunderstorms last night. Latest SPC guidance has all of
Upper Michigan (save for the far NE and Keweenaw) within a Slight
Risk (risk level 2 of 5). An Enhanced Risk (risk level 3 of 5)
extends along the MI/WI border southward.

Otherwise, non-thunderstorm winds will be on the increase as well as
we head towards the evening hours, with gusts of up to 20-25mph
becoming common and higher gusts to 30mph possible particularly in
the higher terrain across the western UP. Winds fall back slightly
behind the boundary the second half of the night. Expect skies to
largely clear out once again with temperatures falling back into the
lower to mid 50s.

&&

.LONG TERM /FRIDAY THROUGH THURSDAY/...
Issued at 329 PM EDT Thu May 15 2025

By Friday morning, stacked low pressure will be spinning over
northern MN. A dry slot moving over the UP will lead to a dry start
to the day, but then another round of showers/storms develops into
the afternoon as the system finally begins to move through the Great
Lakes and drags a cold front through. CAA aloft will allow for steep
midlevel lapse rates, and a 40-45kt LLJ will be directed over the
eastern half of the UP...but soundings show quite a bit of dry lower
level air that will need to be overcome. Will continue to be worth
monitoring, with SPC having the eastern UP in a Marginal (category 1
of 4) risk for severe. Otherwise, strong southerly winds develop
Friday afternoon as a 10/mb pressure gradient sets up over the UP,
and while the depth of mixing is questionable, we could still tap
into stronger winds aloft.

A sharp cold front presses through the area on the backside of the
low early Saturday, bringing additional rainfall and ushering in
much cooler temps in the 40s-60s (warmest south-central) for the
late weekend and early work week. Troughing over the west pushes the
weak central CONUS ridge (and resulting low-1020s mb surface high)
over the UP by Sunday, with dry weather Sunday into the work week.
With dry, well-mixed soundings Monday afternoon, we will want to pay
attention to a potential for a good dewpoint drop and potentially
some fire weather concerns. However, will (perhaps needlessly) point
out that this comes in the wake of a couple rounds of precipitation.
Attention then turns upstream to the next low pressure to eject out
of the Plains and into the Lower Midwest by midweek. However, the
exact timing, track, and thus impacts remain uncertain as some of
the deterministic and ensemble guidance is suggesting that our
exiting high pressure (by then centered somewhere over eastern
Ontario/Hudson Bay) could suppress this southward.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 718 PM EDT Thu May 15 2025

Line of thunderstorms is currently lifting northeast into Upper
Michigan. Overcast high clouds will fall quickly with the line,
potentially dipping into MVFR category for a few hours. KIWD can
expect t-storm activity soon after issuance, with KCMX and KSAW
later this evening. Clearing skies are expected after the line
passes. On Friday, deep mixing suggested by model soundings suggest
gusty southerly conditions will develop during the day. Soundings
suggest potential for 40kt or higher winds mixing to the surface at
all sites.

&&

.MARINE...
Issued at 329 PM EDT Thu May 15 2025

Deepening low pressure over the Plains is leading to increasing NE
winds across the lake, with gusts generally around 20-25kts this
afternoon. Winds begin to turn more to the SE this evening, with
gusts increasing to around 25-30kts for much of the lake ahead of an
approaching frontal boundary. This front produces a line of
thunderstorms, potentially strong to severe, which is expected to
move through late this evening through around midnight. Winds
briefly fall back to around 20kts the second half of tonight, but
pick up again to around 20-30kts out of the south across the eastern
half of the lake. A few gale-force gusts are not out of the
question, especially in the southerly downsloping areas in the
nearshore waters north of the Upper Peninsula. Winds then briefly
relax below 20 kt until post-low winds out of the northwest ramp up
to 25-30 kts again Saturday through early Sunday. Uncertainty then
grows in regards to the next low pressure moving out of the Plains,
which could lead  to elevated winds again early next week.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 PM EDT this evening for LSZ265>267.

  Dense Fog Advisory until 11 PM EDT /10 PM CDT/ this evening
     for LSZ162-263-264.

Lake Michigan...
  Dense Fog Advisory until 8 PM EDT this evening for LMZ221-248-
     250.

&&

SHORT TERM...LC
LONG TERM...LC
AVIATION...JTP
MARINE...LC
Hazardous weather outlook, May 15, 1:44 PM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
344 PM EDT Thu May 15 2025

MIZ001>007-009>014-084-085-161945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
344 PM EDT Thu May 15 2025 /244 PM CDT Thu May 15 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible (5-15% chance)
late tonight. Strongest storm are expected in the south- central
and could pose a hail and damaging wind threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-161945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
344 PM EDT Thu May 15 2025 /244 PM CDT Thu May 15 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Patchy dense fog remains in place across all of the open waters
of Lake Superior through the evening. See the latest Marine
Weather Message for more details. Strong to severe thunderstorms
are possible (5-15% chance) tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-161945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
344 PM EDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Patchy dense fog is possible through this evening. See the latest
Marine Weather Message for more details. Strong to severe
thunderstorms are possible (5-15% chance) tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

In the hours before

Special weather statement, May 15, 5:07 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Marquette MI
707 PM EDT Thu May 15 2025

MIZ002-009-152345-
Ontonagon MI-Gogebic MI-
707 PM EDT Thu May 15 2025

...STRONG THUNDERSTORMS WILL IMPACT GOGEBIC COUNTY THROUGH 745 PM
EDT/645 PM CDT/...

At 706 PM EDT/606 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Mellen to 9 miles east
of Glidden to near Phillips to near Tripoli. Movement was northeast
at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ironwood, Porcupine Mountains State Park, Bessemer, Wakefield,
Marenisco, Hurley, Thomaston, Little Girls Point, Van Buskirk,
Presque Isle Reservoir, Pomeroy Lake, Lake Gogebic State Park, Copper
Peak, Ironwood Airport, Black River Harbor, Chaney Lake, and Saxon
Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4681 8994 4675 8985 4660 8986 4659 8974
      4651 8973 4651 8951 4622 8951 4633 9011
      4650 9022 4651 9032 4654 9031 4656 9034
      4654 9035 4654 9040 4658 9042
TIME...MOT...LOC 2306Z 231DEG 33KT 4629 9058 4613 9038 4576 9042 4557
9004

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Jablonski
Special weather statement, May 15, 5:46 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Marquette MI
646 PM CDT Thu May 15 2025

MIZ009-160030-
Gogebic MI-
646 PM CDT Thu May 15 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GOGEBIC COUNTY
THROUGH 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Saxon to near Bessemer to near
Mercer. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ironwood, Porcupine Mountains State Park, Bessemer, Wakefield,
Hurley, Thomaston, Little Girls Point, Van Buskirk, Ironwood Airport,
Copper Peak, Black River Harbor, and Saxon Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4662 9043 4681 8996 4682 8985 4677 8988
      4676 8986 4655 8988 4632 9001 4632 9003
      4634 9012 4650 9022 4652 9031 4656 9034
      4654 9039 4656 9042
TIME...MOT...LOC 2345Z 191DEG 32KT 4658 9038 4654 9010 4618 9017

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Jablonski
Special weather statement, May 15, 6:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Marquette MI
803 PM EDT Thu May 15 2025

MIZ002-009-160045-
Ontonagon MI-Gogebic MI-
803 PM EDT Thu May 15 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GOGEBIC AND SOUTHERN
ONTONAGON COUNTIES THROUGH 845 PM EDT/745 PM CDT/...

At 803 PM EDT/703 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Winchester to 9 miles
southwest of Watersmeet to near Crystal Lake Scout Reservation.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marenisco, Watersmeet, Bergland, Bruce Crossing, Paulding, Northern
Lake Gogebic, Trout Creek, Presque Isle Reservoir, Pomeroy Lake, Lake
Gogebic State Park, Thousand Island Lake, Bond Falls, Ewen, and
Merriweather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4665 8970 4664 8899 4610 8900 4614 8909
      4629 8988
TIME...MOT...LOC 0003Z 213DEG 48KT 4622 8981 4620 8934 4577 8938

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Jablonski

The radar

The Marquette radar (KMQT), 144 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
May 15, 6:30 PM CST
Where
Gogebic County, 2.92 mi SSE of Stickley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
46.290, -89.400

Dispatch reported several trees were downed at US-2 and Beatons Lake Road.

Thunderstorm Wind, Ontonagon

When
May 15, 7:47 PM EST
Where
Ontonagon County, 3.45 mi S of Bruce Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
46.480, -89.180

Dispatch reported a large tree down at US-45 and Himanka Hill Road.

Lightning, Delta

When
May 15, 9:15 PM EST
Where
Delta County, Escanaba
Property damage
$100,000
Reported by
Local Official
Coordinates
45.750, -87.070

Escanaba Public Safety investigator confirmed a lightning strike started a fire causing severe damage at the Bonifas Arts Center and Theater. The theater suffered heavy fire and water damage, with an estimated 6 to 9 months of closure. The arts center was closed for approximately two months.

Thunderstorm Wind, Marquette

When
May 16, 4:35 PM EST
Where
Marquette County, 0.48 mi W of Gwinn
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.280, -87.440

A pine tree about one foot in diameter was snapped at the base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268367, 1268369, 1267985, 1268366.